Lightning Learning: Paracetamol Overdose
Paracetamol is the most common drug to be taken in overdose (48% of poisoning related admissions). It can be fatal if not treated appropriately (between 100-200 deaths per year).
Paracetamol-induced hepatic injury is most likely to occur after ingestions of >10g or >200mg/kg. Ingestion of ≥75mg/kg is considered a significant ingestion and needs further investigation.
Do bloods immediately unless ingestion <4 hours ago then delay bloods until 4 hours post-ingestion.
Start NAC immediately, if…
Single ingestion >15 hours ago
Timing of overdose uncertain
Ingestion >4 hours ago and bloods results will not be known within 8 hours of ingestion
Give activated charcoal, if…
Ingestion <1 hour ago AND dose >150mg/kg
Wait for blood results before prescribing NAC, if…
Ingestion >4 hours ago and blood results will be known with 8 hours of ingestion
- BMJ Journals: Paracetamol overdose: an evidence based flowchart to guide management
- RCEM Guidance: Paracetamol overdose: new guidance on the use of intravenous acetylcysteine
- University Hospitals of Leicester: Paracetamol Poisoning: proforma to guide ED management of ORAL ingestions in adults (proforma)
- Life in the Fast Lane: Paracetamol